Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Anticoagulant linked to rise in brain haemorrhages

  • Comment
Intracerebral haemorrhages associated with anticoagulant therapy have increased more than five-fold due to more patients being prescribed warfarin, a new study concludes.

Intracerebral haemorrhages associated with anticoagulant therapy have increased more than five-fold due to more patients being prescribed warfarin, a new study concludes.

Researchers examined all cases of anticoagulant-associated intracerebral haemorrhage in the Cincinnati area and found that the rate increased from 0.8 cases per 100,000 people in 1988 to 4.4 cases per 100,000 in 1999.

Among people over 80 the rate increased from 2.5 to 45.9 per 100,000 over the same period.

The authors attribute most of the increase to a rise in the number of patients receiving warfarin to prevent ischemic stroke, the most common type.

But for most patients, the benefits of warfarin therapy continue to outweigh the raised risks of intracerebral haemorrhage, they conclude.

Neurology 2007;68:116-121

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.